March 2, 2017

Do You Understand Hypoglycemia? - Part 2

Hypoglycemia is the most common side effect of insulin use and of some of the oral medicines used to treat Type 2 diabetes. How likely a drug is to cause hypoglycemia and the appropriate treatment for hypoglycemia depends on the type of drug.

Secretagogues. Oral medicines that stimulate the pancreas to release more insulin, which include sulfonylureas and the drugs nateglinide (brand name Starlix) and repaglinide (Prandin), have the potential side effect of hypoglycemia. Sulfonylureas include glimepiride (Amaryl), glipizide (Glucotrol and Glucotrol XL), and glyburide (DiaBeta, Micronase, and Glynase).

Sulfonylureas are taken once or twice a day, in the morning and the evening, and their blood-glucose-lowering effects last all day. If you miss a meal or snack, the medicine continues to work, and your blood glucose level may drop too low. So-called sulfa antibiotics (those that contain the ingredient sulfamethoxazole) can also increase the risk of hypoglycemia when taken with a sulfonylurea. Anyone who takes a sulfonylurea, therefore, should discuss this potential drug interaction with their health-care provider should antibiotic therapy be necessary.

Nateglinide and repaglinide are taken with meals and act for only a short time. The risk of hypoglycemia is lower than for sulfonylureas, but it is still possible to develop hypoglycemia if a dose of nateglinide or repaglinide is taken without food.

Insulin. All people with Type 1 diabetes and many with Type 2 use insulin for blood glucose control. Since insulin can cause hypoglycemia, it is important for those who use it to understand how it works and when its activity is greatest, so they can properly balance food and activity and take precautions to avoid hypoglycemia. This is best discussed with a health-care provider who is knowledgeable about you, your lifestyle, and the particular insulin regimen you are using.

Biguanides and thiazolidinediones. The biguanides, of which metformin is the only one approved in the United States, decrease the amount of glucose manufactured by the liver. The thiazolidinediones, pioglitazone (Actos) and rosiglitazone (Avandia), help body cells become more sensitive to insulin. The risk of hypoglycemia is very low with these medicines. However, if you take metformin, pioglitazone, or rosiglitazone along with either insulin or a secretagogue, hypoglycemia is a possibility.

Alpha-glucosidase inhibitors. Drugs in this class, acarbose (Precose) and miglitol (Glyset), interfere with the digestion of carbohydrates to glucose and help to lower blood glucose levels after meals. When taken alone, these medicines do not cause hypoglycemia, but if combined with either insulin or a secretagogue, hypoglycemia is possible. Because alpha-glucosidase inhibitors interfere with the digestion of some types of carbohydrate, hypoglycemia can only be treated with pure glucose (also called dextrose or d-glucose), which is sold in tablets and tubes of gel. Other carbohydrates will not raise blood glucose levels quickly enough to treat hypoglycemia.

Although hypoglycemia is called a side effect of some of the drugs used to lower blood glucose levels, it would be more accurate to call it a potential side effect of diabetes treatment — which includes food and activity as well as drug treatment. When there is a disruption in the balance of these different components of diabetes treatment, hypoglycemia can result.

The following are some examples of how that balance commonly is disrupted:

#1. Skipping or delaying a meal. When you take insulin or a drug that increases the amount of insulin in your system, not eating enough food at the times the insulin or drug is working can cause hypoglycemia. Learning to balance food with insulin or oral drugs is key to achieving optimal blood glucose control while avoiding hypoglycemia.

#2. Too much diabetes medicine. If you take more than your prescribed dose of insulin or a secretagogue, there can be too much insulin circulating in your bloodstream, and hypoglycemia can occur. Changes in the timing of insulin or oral medicines can also cause hypoglycemia if your medicine and food plan are no longer properly matched.

#3. Increase in physical activity. Physical activity and exercise lower blood glucose level by increasing insulin sensitivity. This is generally beneficial in blood glucose control, but it can increase the risk of hypoglycemia in people who use insulin or secretagogues if the exercise is very vigorous, carbohydrate intake too low, or the activity takes place at the time when the insulin or secretagogue has the greatest (peak) action. Exercise-related hypoglycemia can occur as much as 24 hours after the activity.

#4. Increase in rate of insulin absorption. This may occur if the temperature of the skin increases due to exposure to hot water or the sun. Also, if insulin is injected into a muscle that is used in exercise soon after (such as injecting your thigh area, then jogging), the rate of absorption may increase.

#5. Alcohol. Consuming alcohol can cause hypoglycemia in people who take insulin or a secretagogue. When the liver is metabolizing alcohol, it is less able to break down glycogen to make glucose when blood glucose levels drop. In addition to causing hypoglycemia, this can increase the severity of hypoglycemia. Alcohol can also contribute to hypoglycemia by reducing appetite and impairing thinking and judgment.

End of part 2 of 4 parts.

No comments: